Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Bismarck, ND

July 11, 20089 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 11, 2008, 4:18 AM MDT for 9 counties in North Dakota. It took effect at Jul 11, 2008, 9:00 AM MDT. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 4:18 AM MDT (10:18 UTC)
In effect from
Jul 11, 2008, 9:00 AM MDT
Expired
Jul 11, 2008, 8:00 PM MDT
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:07 PM MDTNON-TSTM WND GST 583 Nne Fryburg, ND
Jul 11, 2:30 PM MDTNON-TSTM WND GST 58Dickinson, ND
Jul 11, 2:45 PM MDTNON-TSTM WND GST 60Hettinger, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 111018
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
518 AM CDT FRI JUL 11 2008

...A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY OVER SOUTHWEST
AND PART OF SOUTH CENTRAL NORTH DAKOTA FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

.STRONG WINDS WILL DEVELOP AFTER DAYBREAK WITH RELATIVE
HUMIDITIES DROPPING TO AROUND 20 PERCENT THIS AFTERNOON. WEST TO
NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 55 MPH CAN BE
EXPECTED. THE STRONG WINDS WILL DEVELOP AS COLD FRONT MOVES EAST
ACROSS THE STATE BRINGING DRIER AIR AS THE SYSTEM MOVES RAPIDLY
INTO THE STATE. THE COMBINATION OF LOW RELATIVE HUMIDITIES AND
HIGH WINDS WILL CAUSE EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE.

THE WINDS WILL DECREASE THIS EVENING...BUT WILL REMAIN AROUND 15
TO 25 MPH THROUGH THE NIGHT. 
 
ON SATURDAY THE STRONGEST WINDS WILL LIKELY BE IN NORTH CENTRAL
TO EASTERN NORTH DAKOTA...WHERE NORTHWEST WINDS OF 25 TO 30 MPH
ARE LIKELY. THE SOUTHWEST PART OF THE STATE CAN EXPECT 20 TO 25
MPH WINDS. FIRE MANAGERS HAVE INDICATED THAT THE FAR SOUTHWESTERN
COUNTIES OF BOWMAN AND SLOPE HAVE THE LOWEST VEGETATIVE
GREENNESS...AND A FIRE WEATHER WATCH OR WARNING MAY BE NEEDED
THERE FOR SATURDAY.

NDZ031>033-040>045-111830-
/O.UPG.KBIS.FW.A.0010.080711T1500Z-080712T0000Z/
/O.NEW.KBIS.FW.W.0024.080711T1500Z-080712T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
518 AM CDT FRI JUL 11 2008 /418 AM MDT FRI JUL 11 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH
WILL DEVELOP THIS MORNING AND CONTINUE INTO THE EVENING. IN
ADDITION...THE RELATIVE HUMIDITY WILL FALL TO AROUND 20 PERCENT.
THE COMBINATION OF VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES
WILL CAUSE RED FLAG WARNING CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
3 follow-up statements
000 
WWUS83 KBIS 111726
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT FRI JUL 11 2008

...A RED FLAG WARNING REMAINS IN EFFECT FOR TODAY OVER SOUTHWEST
AND PART OF SOUTH CENTRAL NORTH DAKOTA FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

.STRONG WINDS WITH RELATIVE HUMIDITIES DROPPING TO AROUND 20
PERCENT THIS AFTERNOON CAN BE EXPECTED. WEST TO NORTHWEST WINDS
OF 30 TO 45 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE STRONG
WINDS WERE CAUSED BY A COLD FRONT THAT WAS MOVING RAPIDLY EAST
ACROSS THE STATE BRINGING DRIER AIR. THE COMBINATION OF LOW
RELATIVE HUMIDITIES AND HIGH WINDS WILL CAUSE EXPLOSIVE FIRE
GROWTH SHOULD A FIRE IGNITE.

THE WINDS WILL DECREASE THIS EVENING...BUT WILL REMAIN AROUND
15 TO 25 MPH THROUGH THE NIGHT.

ON SATURDAY THE STRONGEST WINDS WILL LIKELY BE IN NORTH CENTRAL
TO EASTERN NORTH DAKOTA...WHERE NORTHWEST WINDS OF 25 TO 30 MPH
ARE LIKELY. THE SOUTHWEST PART OF THE STATE CAN EXPECT 20 TO
25 MPH WINDS. FIRE MANAGERS HAVE INDICATED THAT THE FAR
SOUTHWESTERN COUNTIES OF BOWMAN AND SLOPE HAVE THE LOWEST
VEGETATIVE GREENNESS...AND A FIRE WEATHER WATCH OR WARNING MAY BE
NEEDED THERE FOR SATURDAY.

NDZ031>033-040>045-120000-
/O.CON.KBIS.FW.W.0024.000000T0000Z-080712T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
1226 PM CDT FRI JUL 11 2008 /1126 AM MDT FRI JUL 11 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH
THIS AFTERNOON AND EARLY EVENING. THE RELATIVE HUMIDITY WILL FALL
TO AROUND 20 PERCENT. THE COMBINATION OF VERY STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
ABELING
000 
WWUS83 KBIS 112050
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT FRI JUL 11 2008

...A RED FLAG WARNING REMAINS IN EFFECT FOR THIS EVENING OVER
SOUTHWEST AND PART OF SOUTH CENTRAL NORTH DAKOTA FOR STRONG WINDS
AND LOW RELATIVE HUMIDITIES...

.STRONG WINDS WITH RELATIVE HUMIDITIES AROUND 20 PERCENT WITH
WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH CAN
BE EXPECTED THIS EVENING. THE STRONG WINDS WERE CAUSED BY A COLD FRONT
THAT WAS MOVING RAPIDLY EAST ACROSS THE STATE BRINGING DRIER AIR.
THE COMBINATION OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL
CAUSE EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE.

THE WINDS WILL DECREASE LATE THIS EVENING...BUT WILL REMAIN AROUND
15 TO 25 MPH THROUGH THE NIGHT.

ON SATURDAY THE WINDS WILL RISE TO 25 TO 40 MPH. HOWEVER COOLER
TEMPERATURES AND HIGHER RELATIVE HUMIDITIES ARE LIKELY. AT THIS
TIME...A FIRE WEATHER WATCH OR WARNING WILL NOT BE NEEDED THERE
FOR SATURDAY.

NDZ031>033-040>045-120200-
/O.EXT.KBIS.FW.W.0024.000000T0000Z-080712T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
350 PM CDT FRI JUL 11 2008 /250 PM MDT FRI JUL 11 2008/

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH
THIS AFTERNOON AND EARLY EVENING. THE RELATIVE HUMIDITY WILL FALL
TO AROUND 20 PERCENT. THE COMBINATION OF VERY STRONG WINDS AND
LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ABELING
000 
WWUS83 KBIS 120140
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT FRI JUL 11 2008

...THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT OR 8 PM MDT THIS
EVENING...

.STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35
TO 40 MPH WILL CONTINUE ACROSS SOUTHWEST NORTH DAKOTA TONIGHT...
BUT RELATIVE HUMIDITIES HAVE RISEN ABOVE 30 PERCENT AND WILL
CONTINUE TO RISE TO AROUND 75 PERCENT BY MORNING. THE RELATIVE
HUMIDITY WILL NOT BE WITHIN CRITERIA FOR A RED FLAG WARNING.

NDZ031>033-040>045-120245-
/O.EXP.KBIS.FW.W.0024.000000T0000Z-080712T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
840 PM CDT FRI JUL 11 2008 /740 PM MDT FRI JUL 11 2008/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

STRONG WINDS WILL CONTINUE THROUGH THE NIGHT...BUT RELATIVE
HUMIDITIES HAVE RISEN AND ARE NO LONGER WITHIN CRITERIA FOR A RED
FLAG WARNING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 11, 3:23 AM MDT, 55 minutes earlier.

Area forecast discussion, Jul 11, 3:23 AM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
423 AM CDT FRI JUL 11 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
SURFACE LOW OVER SOUTHWESTERN NORTH DAKOTA EARLY THIS MORNING IS
PROGGED TO MOVE EAST ACROSS THE STATE TODAY. STRONG UPPER LEVEL
TROUGH/SHORTWAVE BEHIND THE SURFACE LOW WILL HELP PUSH THE LOW
ACROSS THE STATE. STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE
SURFACE LOW WITH COLD ADVECTION...DRY AIR...AND AN UPPER LEVEL JET
WITH H850 TO H700 WINDS TRANSLATING DOWN TO THE SURFACE. WILL
UPGRADE HIGH WIND WATCH TO A WARNING IN SOUTHWESTERN
COUNTIES...AND ALSO ISSUE A WIND ADVISORY THIS AFTERNOON FOR THE
REMAINING COUNTIES. ONGOING CONVECTION IN CANADA WITH SOME
CONVECTIVE ACTIVITY IN THE PAST HOUR OR SO BEGINNING IN WESTERN
NORTH DAKOTA AHEAD/ALONG THE SURFACE LOW AND ASSOCIATED COLD
FRONT. ONGOING SEVERE THUNDERSTORM WATCH HAS SO FAR NOT PANNED
OUT...BUT UNCERTAINTY HERE AND AT THE STORM PREDICTION CENTER AS
TO WHETHER POTENTIAL CONVECTION WILL BREAK A CAP WITH THE UPPER
LEVEL VORT PUSHING INTO THE AREA. HENCE WATCH REMAINS UNTIL 7 AM CDT.

WINDS WILL REMAIN THE FOCUS TONIGHT AND AGAIN ON SATURDAY AS
STRONG SURFACE LOW EXITS NORTHEASTWARD BUT UPPER LEVEL H850 50-55
KNOTS TRANSLATE DOWN TOWARDS THE SURFACE ON SATURDAY.

.LONG TERM...MONDAY THROUGH SATURDAY...
THE PASSAGE OF A COLD FRONT DURING THE FIRST PART OF THE EXTENDED
FORECAST PERIOD WILL MAINTAIN THE PATTERN WE HAVE HAD FOR THE PAST
MONTH. A PATTERN THAT FEATURES THE ACTIVE WESTERLIES OVER NORTH
DAKOTA...ON AVERAGE SOUTH OF ITS NORMAL SEASONAL POSITION. THEN A
CYCLONIC FLOW AND THE UPPER JET WILL MAINTAIN A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THROUGH THE REMAINDER OF THE FORECAST.

&&

.AVIATION...
A COLD FRONT WILL SWEEP ACROSS THE STATE TODAY. THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE AFTERNOON AFTER THE FRONT HAS REACHED A
DEVILS LAKE / JAMESTOWN LINE. THE MAIN AVIATION HAZARD IN WESTERN
NORTH DAKOTA TODAY WILL BE WINDS TO 45 KT BEHIND THE COLD FRONT.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH TO BE UPGRADED TO A RED FLAG WARNING TODAY WITH
STRONG NORTHWEST WINDS OF 35 TO 45 MPH AND MINIMUM RELATIVE
HUMIDITIES OF AROUND 20 PERCENT. FIRE MANAGERS YESTERDAY
RECOMMENDED LOWERING PERCENT GREENNESS VALUES ACROSS NEARLY ALL
FIRE COUNTY GROUPINGS TO REFLECT CHANGING (DRYING) MOISTURE
CONDITIONS IN THE VEGETATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017>020-031>034-040>045.

RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ001>005-009>013-021>023-025-035>037-046>048-050-051.

&&

JV/RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:05 PM MDTTornado WarningBISKidder, Logan25 min
Jul 10, 6:44 PM MDTTornado WarningBISEmmons31 min
Jul 10, 6:48 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure57 min
Jul 10, 6:52 PM MDTSevere Thunderstorm WarningBISLaMoure53 min
Jul 10, 7:15 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 10, 7:36 PM MDTTornado WarningBISLaMoure24 min
Jul 10, 9:54 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh66 min
Jul 11, 3:52 AM MDTHigh Wind WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Grant and 6 more16 hr
Jul 11, 3:52 AM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more16 hr
Jul 11, 2:58 PM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more20 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.